Risperdal Gynecomastia Lawsuit Judge Upholds Jury's DecisionJun 13, 2016
In an appeal filed in a lawsuit involving the connection between the psychiatric drug Risperdal and male breast growth known as gynecomastia, the Pennsylvania Superior Court will soon be deciding whether punitive damages will be allowed in similar cases.
Documents filed in this lawsuit say that the plaintiff had been prescribed Risperdal from 2006 to 2009 to help treat his symptoms of Tourette's syndrome. He alleged his gynecomastia developed as a result of that treatment, reports Top Class Actions.
The jury found that Janssen Pharmaceuticals, Risperdal's manufacturer, had been negligent by having information about the possibility of Risperdal breast growth, yet failing to reveal that information to patients as well as doctors. The plaintiff was awarded $500,000, with a later increase of $35,000 due to delay damages.
After the jury's verdict, trial judge Kenneth J. Powell encouraged the Superior Court to uphold the jury's decision saying that Janssen's argument that the verdict was not sufficiently supported by the evidence, has no merit, in his opinion.
Additionally, plaintiffs in these claims allege Janssen and Johnson & Johnson (J&J) had unlawfully promoted Risperdal for use in children as early as 2003, when at that time it had only been FDA-approved for adults. Risperdal was approved for use in children in 2006 to treat autism and bipolar disorder. At the time, Risperdal side effects were not yet well known. Recently, hundreds of cases have been filed claiming that Risperdal increases breast tissue growth in young boys, Top Class Actions reports.
The exact cause of male breast development in Risperdal (risperidone) and Invega (paliperidone) users is not known, but it is alleged risperdone and paliperidone may raise levels of prolactin, a hormone that stimulates breast development in women.
A study in the Journal of Clinical Psychopharmacology in 2006, supports Risperdal lawsuit allegations that the development of "man boobs" by taking the drug, dramatically increases prolactin levels, researchers warn.